All doses of metformin should be taken with food and never on an empty stomach since it is known for causing gastrointestinal side effects including nausea, bloating and diarrhoea. Sometimes however it may also cause constipation. It is always worth having a conversation with people who have been on metformin for long periods of time to understand if they experience intermittent diarrhoea. If people are experiencing intermittent diarrhoea, consideration should be given to metformin as the possible cause.
- If the intermittent diarrhoea is bearable and not inhibiting day to day life, then this may not require intervention.
- If, intermittent diarrhoea is a concern for people, it is worth discussion with the prescribing doctor and/or referral to the health care team.
Metformin MR and SR are traditionally prescribed at night since the studies were conducted at this time of the day, however, the time of dosing can vary. Action:
- While not PBS listed to be taken twice a day (morning and night) this dosing is often better with respect to the gastrointestinal side effect profile.
Metformin SR or MR is designed to dissolve in the small intestine via small pellets which pass through the outer casing or shell of the tablet/caplet. The remaining outer shell passes into the faeces. This can cause concern as people may see the outer shell in the toilet bowl. Action:
- It is often helpful to advise that the medicine itself is dissolving and working appropriately.
The effect on an individual’s blood glucose levels when beginning metformin is approximately 2-3 weeks. Action: Where people have been asked to monitor glucose levels when starting metformin advise it may take 2-3 weeks before they experience improvements.
Metformin should be ceased temporarily in times of illness, when having any form of dye injected for radiological procedures, during times of dehydration or fasting and before surgery (2 days prior, during and for 2 days after). This is to protect kidney function. Action:
- Please refer the individual to their health care team.
Metformin is known for causing malabsorption of vitamin B12. This often presents as pins and needles and numbness which can be diagnosed as peripheral neuropathy. Action:
- All individuals on metformin should be supplemented with sublingual or buccal vitamin B12 (not tablets since this will not be absorbed) to prevent vitamin B12 deficiency.